New York, 2005Damaging Winds in New York, June 6, 2005
June 6, 2005 · NWS OKX · 5 events in 4 counties and zones
A strong cold front moved into a very unstable airmass over the Lower Hudson Valley of New York. A line of thunderstorms formed along the cold front, some of which produced wind damage such as knocking over large trees and downing power lines.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved into a very unstable airmass over the Lower Hudson Valley of New York. A line of thunderstorms formed along the cold front, some of which produced wind damage such as knocking over large trees and downing power lines. Frequent lightning occurred as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jun 6, 1:00 PM EST, 1 hour 11 minutes earlier.
Area forecast discussion, Jun 6, 1:00 PM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION...UPDATED...
NATIONAL WEATHER SERVICE UPTON NY
200 PM EDT MON JUN 6 2005
.18Z UPDATE...UPDATES FORTHCOMING FOR SVR TSTM WATCH 416 (EXPIRES
07/02Z) FOR NJ/NY PORTIONS OF CWA (EXCEPT SUFFOLK CO NY AND CT
COUNTIES).
18Z RAOB SHOULD BE AVBL SHORTLY...
&&
.14Z UPDATE...
AFD UPDATE FOR NEAR TERM (INCLUDING HYDROLOGY/MARINE/AVIATION)
CONCERNS ONLY. NO CHANGES TO SHORT/LONG TERM DISCUSSIONS AS YET.
WILL ADDRESS THOSE TIME PERIODS IN THIS AFD THIS AFTERNOON.
&&
.NEAR TERM (THROUGH TONIGHT)...
BACKDOOR FRONT CREEPING TOWARD NE CWA...WINDS HAVE GONE 040 AT KIJD
AS OF 13Z AND ARE NE AT SEVERAL MESONET SITES IN NEW LONDON CO. BIG
QUESTON IS JUST HOW MUCH FARTHER S WIL FRONT GET...MAXTS AND CLOUD
COVER WOULD BE MOST IN QUESTION.
BIGGER PROBLEM DU JOUR IS SEVERE WX THREAT. MSAS SFC-BASED LIUS
ALREADY AOB 0C WESTERN 1/2 CWA (WHICH NOT SO COINCIDENTALLY IS WHERE
SPCS SLIGHT RISK IS)...WITH TDS INTO M-U60S AND TEMPS ROCKETING
UPWARD. LEE SIDE TROF IN PLACE AND ALSO LOOKS LIKE ANOTHER WEAK SFC
TROF ACROSS CATSKILLS AND HUDSON VALLEY...BOTH COULD BE PRIME
LIFTING MECHANISMS FOR LATER IN THE DAY AS ATMOS CONTINUES TO COOK.
THINK THAT LEE SIDE TROF WOULD BE PRIMARY FOCUS...BUT WITH THIS
JUICY ATMOS...ALL WILL BE MONITORED.
WBZ HEIGHTS ON 12Z OKX SOUNDING JUST OVER 11K FT...BUT MODEL
SOUNDINGS DROP THEM DURING THE AFTERNOON A BIT AS ONE MIGHT EXPECT
WITH APPROACH OF MID LEVEL S/WV AND TROF. SO...HAIL MAY BE A THREAT
AS WELL AS WINDS (PBZ LSR FROM 13Z HAD A SVR HAIL REPORT). PWS
NEAR 1.50 SO WILL ALSO HAVE TO WATCH OUT FOR SOME HEAVY RAINERS.
SVR TSTM WATCH 413 ISSUED WITHIN PAST HOUR TO OUR N AND W...A
FURTHER HARBINGER OF THINGS TO COME. ENHANCED WORDING ALREADY IN
TEXT PRODUCTS AND ONLY MINOR ADJUSTMENTS TO GRID/TEXT PRODUCTS
ANTICIPATED AT THIS TIME. WILL ADJUST TEMP FIELDS AS NEEDED BASED
ON LATEST OBS TRENDS.
UPDATED SPSOKX REGARDING SEVERE WX POTENTIAL ISSUED BY 1500Z.
&&
.SHORT TERM (TUESDAY THROUGH WEDNESDAY)...
WITH THE SHORTWAVE PASSING THROUGH THE AREA WILL CONTINUE WITH A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS INTO THE MORNING TUESDAY.
THEN WILL LEAVE DRY AS THE WEAKENING COLD FRONT APPROACHES AND
PASSES THROUGH THE AREA 04Z TO 08Z WEDNESDAY. BEST DYNAMICS WITH THE
FRONT ARE TO THE NORTH.
RIDING BUILDS INTO THE AREA FROM THE NORTHWEST WEDNESDAY. SURFACE
WINDS SHIFT TO THE SOUTH TO SOUTHWEST AND WARM AIRMASS RETURNS. WILL
BE SLIGHTLY LESS HUMID BUT DAYTIME HIGHS WILL ONCE AGAIN BE IN THE
80S TO NEAR 90 SO WILL RAISE TEMPERATURES CONSIDERABLY TOWARD THE
MET NUMBERS.
&&
.LONG TERM (WEDNESDAY NIGHT THROUGH SUNDAY)...
SUMMER PATTERN CONTINUES THROUGH THE EXTENDED FORECAST PERIOD...WITH
A MEAN RIDGE OVER THE NORTHEAST. ATMOSPHERIC FLOW REMAINS WEST OR
SOUTHWEST...KEEPING US AT OR ON THE WARM SIDE OF NORMAL. WELL BE
DRY WED AND THU...BUT COULD SEE SOME SHOWERS OR THUNDERSTORMS TOWARD
THE END OF THE WEEK AS ANOTHER FRONT APPROACHES FROM THE WEST.
&&
.AVIATION...
SOUTHERLY FLOW CONTINUES TODAY AHEAD OF A TROUGH APPROACHING FROM
THE WEST. VSBYS WILL LIKELY BE VFR FOR THE MOST PART BUT HAZY
ATMOSPHERE WILL RESTRICT TO MVFR CONDITIONS AT TIMES...ESPECIALLY
WHEN SUN ELEVATIONS ARE FAIRLY LOW. CIGS WILL BE VFR TODAY AND THIS
EVENING OUTSIDE OF ANY CONVECTION...LOWERING TO IFR OR LOWER AS SOME
STRATUS AND FOG MOVE IN FROM THE SOUTH LATE AT NIGHT. OTHERWISE...
DEWPOINTS ALREADY IN THE MID-UPPER 60S WILL WORK IN CONCERT WITH
TEMPERATURES RISING WELL INTO THE 80S THIS AFTERNOON TO CREATE AN
INCREASINGLY UNSTABLE AIRMASS ACROSS THE LOCAL REGION...ESPECIALLY
OVER THE WESTERN 1/3 WHERE CAPE VALUES ARE LIKELY TO REACH 2000 J/KG
BY LATE IN THE DAY. THUNDERSTORMS WILL LIKELY FORM IN SHORT LINES
AND SHOULD REACH TO JUST WEST OF THE LOCAL REGION BY MID TO LATE
AFTERNOON. ALSO LOOKING AT SOME 30 TO 35 KT LOW LEVEL WINDS THIS
AFTERNOON. ALL THIS SHOULD PRESENT A GOOD CHANCE OF STRONG TO
LOCALLY SEVERE THUNDERSTORMS AROUND THE TERMINALS LATER TODAY INTO
THIS EVENING...ESPECIALLY WESTERN TERMINALS. SPC HAS THIS AREA OF
THE CWA UNDER A SLIGHT RISK OF SEVERE LATER TODAY. LOST OF HEATING
WITH SUNSET SHOULD RAPIDLY DECREASE THIS THREAT.
&&
.MARINE...
OUTSIDE OF ANY CONVECTION TODAY...SEAS AND NORMAL GRADIENT WINDS
SHOULD NOT PRESENT ANY PROBLEMS. STRONG TO LOCALLY SEVERE CONVECTION
LATE TODAY WILL PRESENT A HAZARDOUS TO MARINERS AND WILL BE
MONITORED CLOSELY. A TIGHTENING PRESSURE GRADIENT AND A SOUTHERLY
FETCH WILL INCREASE SEAS TO JUST AROUND SMALL CRAFT ADVISORY LEVELS
LATE TONIGHT AND TUESDAY BUT WILL HOLD OFF AT THIS TIME IN POSTING
THE ADVISORY. WILL REEXAMINE THIS WITH NEW GUIDANCE AND DECIDE ON
THIS WITH THE AFTERNOON PACKAGE. THINGS QUIET DOWN AGAIN FOR THE
REMAINDER OF THE WEEK AS A WEAKER GRADIENT COMES INTO PLAY.
&&
.HYDROLOGY...
THUNDERSTORM RAINFALL AMOUNTS OF A QUARTER TO A HALF INCH WILL BE
LIKELY...WITH LOCALLY 1-2 ESPECIALLY WITH STORMS ACROSS THE LOWER
HUDSON VALLEY...NE NJ...NYC...SW CT INTO WESTERN LI. PONDING AND
FLOODING OF LOW LYING AREAS AND URBAN FLOODING POSSIBLE WITH THE
HEAVIER RAINFALL.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...SVR TSTM WATCH 416 TIL 07/02Z...NJZ002>006-011.
NY...SVR TSTM WATCH 416 TIL 07/02Z...NYZ067>077.
MARINE...SVR TSTM WATCH 416 TIL 07/02Z...ANZ355-335-338.
&&
REYNOLDS ET AL
Hazardous weather outlook, Jun 6, 11:57 AM EST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE UPTON NY
1257 PM EDT MON JUN 6 2005
ANZ330-071000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
1257 PM EDT MON JUN 6 2005
UPDATED
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN LONG ISLAND SOUND.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL BE DEVELOPING THIS EVENING AND COULD BECOME
SEVERE...PRODUCING WIND GUSTS OVER 50 KNOTS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
CTZ006>008-010>012-NYZ078>081-071000-
NORTHEAST SUFFOLK NY-NORTHERN MIDDLESEX CT-NORTHERN NEW HAVEN CT-
NORTHERN NEW LONDON CT-NORTHWEST SUFFOLK NY-SOUTHEAST SUFFOLK NY-
SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-SOUTHERN NEW LONDON CT-
SOUTHWEST SUFFOLK NY-
1257 PM EDT MON JUN 6 2005
UPDATED
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN LONG ISLAND AND
SOUTHEAST CONNECTICUT.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL BE DEVELOPING LATE THIS AFTERNOON INTO THIS
EVENING AND COULD BECOME SEVERE...PRODUCING DAMAGING WINDS...LARGE
HAIL...HEAVY RAINFALL...AND DANGEROUS CLOUD TO GROUND LIGHTNING.
HEAVY RAIN OF 1 TO 2 INCHES IN A SHORT PERIOD OF TIME IS POSSIBLE
WITH SOME OF THE THUNDERSTORMS. IF THIS OCCURS URBAN FLOODING WILL BE
LIKELY...ALONG WITH PONDING OF WATER ON ROADS AND IN LOW LYING AREAS.
THE THREAT OF SEVERE THUNDERSTORMS AND FLOODING WILL DIMINISH LATE
THIS EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
ANZ350-353-071000-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
1257 PM EDT MON JUN 6 2005
UPDATED
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LONG ISLAND OCEAN WATERS
EAST OF FIRE ISLAND INLET...OUT 20 NM.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL BE DEVELOPING THIS EVENING AND COULD BECOME
SEVERE...PRODUCING WIND GUSTS OVER 50 KNOTS AND LARGE HAIL.
A SMALL CRAFT ADVISORY FOR ROUGH SEAS MAY ALSO BE NEEDED TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
ANZ335-338-355-CTZ005-009-NJZ002>006-011-NYZ067>077-071000-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHERN FAIRFIELD CT-NORTHERN WESTCHESTER NY-ORANGE NY-PUTNAM NY-
QUEENS NY-RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHERN FAIRFIELD CT-
SOUTHERN WESTCHESTER NY-UNION NJ-WESTERN PASSAIC NJ-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
1257 PM EDT MON JUN 6 2005
UPDATED
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST
NEW JERSEY AND SOUTHWEST CONNECTICUT...INCLUDING THE NEARBY COASTAL
WATERS.
.DAY ONE...TODAY AND TONIGHT
WARM AND HUMID WEATHER WILL CONTINUE TODAY. HEAT INDICES WILL RISE
INTO THE LOWER 90S FOR A COUPLE OF HOURS THIS AFTERNOON.
THUNDERSTORMS WILL BE DEVELOPING AFTER 4 PM AND COULD BECOME
SEVERE...PRODUCING DAMAGING WINDS...LARGE HAIL...HEAVY RAINFALL...AND
DANGEROUS CLOUD TO GROUND LIGHTNING. HEAVY RAIN OF 1 TO 2 INCHES IN A
SHORT PERIOD OF TIME IS POSSIBLE WITH SOME OF THE THUNDERSTORMS. IF
THIS OCCURS URBAN FLOODING WILL BE LIKELY...ALONG WITH PONDING OF
WATER ON ROADS AND IN LOW LYING AREAS. THE THREAT OF SEVERE
THUNDERSTORMS AND FLOODING WILL DIMINISH LATE THIS EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY.
GOODMAN
In the hours before
Special weather statement, Jun 6, 11:34 AM EST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
1234 PM EDT MON JUN 6 2005
CTZ005>012-NJZ002>006-011-NYZ067>081-062200-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
1234 PM EDT MON JUN 6 2005
...SEVERE THUNDERSTORMS EXPECTED IN THE AREA LATE THIS AFTERNOON
AND TONIGHT...
THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA IS FORECASTING A
MODERATE RISK FOR SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
WIDESPREAD DAMAGING WINDS AND LARGE HAIL LATER TODAY AND TONIGHT.
THE AREAS MOST LIKELY TO EXPERIENCE THIS ACTIVITY INCLUDE THE LOWER
HUDSON VALLEY...NORTHEAST NEW JERSEY...NEW YORK CITY AND
SOUTHWEST CONNECTICUT.
SURROUNDING THE MODERATE RISK AREA...THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS WHICH INCLUDES SUFFOLK COUNTY NEW YORK AND THE
REST OF SOUTHERN CONNECTICUT.
A POTENT LOW PRESSURE SYSTEM WILL CONTINUE TO SHIFT EASTWARD FROM
EASTERN ONTARIO INTO WESTERN QUEBEC TODAY...WITH A TRAILING COLD
FRONT MOVING INTO WESTERN NEW YORK AND PENNSYLVANIA LATE THIS
AFTERNOON. A STRONG BELT OF WESTERLY FLOW IN THE MIDDLE AND UPPER
LEVELS OF THE ATMOSPHERE WILL BE SUPPORTIVE OF WIDESPREAD DAMAGING
WINDS INTO THIS EVENING. LARGE HAIL IS ALSO POSSIBLE.
PEOPLE IN THE THREATENED AREA ARE URGED TO REVIEW SEVERE WEATHER
SAFETY RULES. STAY TUNED TO RADIO...TELEVISION...AND NOAA ALL
HAZARDS RADIO FOR POSSIBLE WATCHES...WARNINGS...AND STATEMENTS LATER
TODAY...OR VISIT OUR WEB SITE AT WEATHER.GOV/OKX.
SKYWARN SPOTTER ACTIVATION WILL BE NECESSARY LATER THIS AFTERNOON.
GOODMAN
Thunderstorm Wind, Orange
- When
- June 6, 2:11 PM EST to 2:40 PM EST
- Where
- Orange County, Port Jervis
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.367, -74.700
A line of thunderstorms entered Orange county around 3:11 pm local time around the town of Port Jervis, downing trees and power lines. The line proceeded to the east, knocking down trees and power lines countywide through about 3:45 pm local time.
Thunderstorm Wind, Rockland
- When
- June 6, 2:50 PM EST
- Where
- Rockland County, 5 mi N of Stony Pt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.300, -73.983
Trees knocked down by thunderstorm winds.
Thunderstorm Wind, Orange
- When
- June 6, 3:00 PM EST
- Where
- Orange County, New Windsor
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.467, -74.017
Large tree knocked down on house.
Thunderstorm Wind, Westchester
- When
- June 6, 3:23 PM EST
- Where
- Westchester County, Goldens Bridge
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.283, -73.683
Thunderstorm Wind, Putnam
- When
- June 6, 3:30 PM EST
- Where
- Putnam County, Cold Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.417, -73.967
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Pennsylvania, June 6, 20051 death · 1 event
- Heat in Missouri, June 6, 20051 death · 1 event
- Flash Flooding and Hail in Montana, June 6 to 7, 2005$847,000 · 1.5 in hail · 30 events
- Hail and Damaging Winds in Maryland, June 6 to 7, 20051 injured · $560,000 · 1 in hail · 21 events
- Hail and Damaging Wind in New Mexico, June 6, 2005$1.6 million · 4.5 in hail · 4 events
- Hail and Damaging Winds in Nebraska, June 6, 2005$820,000 · 2.5 in hail · 12 events
- Flood and Hail in Georgia, June 6, 20051 injured · $257,000 · 1.75 in hail · 23 events
- Tornado and Hail in Texas, June 6, 2005$285,000 · F1 · 2 events
- Lightning Strike in Pennsylvania, June 6, 2005$750,000 · 1 event
- Tornadoes and Hail in Nebraska, June 6, 2005$40,000 · F1 · 25 events
- Hail and Damaging Winds in Virginia, June 6, 2005$250,000 · 63 kt wind · 8 events
- Lightning Strikes in Pennsylvania, June 6, 2005$250,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456634, 5456635, 5456636, 5456638, 5456637.